Bone loss seen in kids after stem cell therapy

A type of stem cell therapy called hematopoietic cell transplantation (HCT) often leads to a reduction in bone formation in children, according to Minneapolis-based researchers. HCT is used to treat cancers of the blood such as leukemia.

Dr. Anna Petryk and colleagues at the University of Minnesota studied the impact of HCT on bone health in 64 children aged 5 to 18 years who had undergone HCT at their institution.

“Bone mineral density (BMD) is reduced after HCT,” Petryk reported to Reuters Health.

Specifically, she and colleagues found that the proportion of children with osteopenia - a bone-thinning condition just short of osteoporosis - increased from 18 percent at baseline to 33 percent at 1 year after HCT, while the rate of full-blown osteoporosis increased from 16 percent to 19 percent.

The “absolute loss of bone mineral” corresponded to a 5.3 percent reduction in BMD at the lumbar spine, the researchers report.

Nevertheless, not all subjects were equally affected, and in some cases bone mineralization was not affected at all.

The study also shows, Petryk noted, that the level of osteocalcin, “a blood marker of bone formation, may be predictive of recovery from the initial bone loss.” Osteocalcin levels greater than 6.5 ng/L at 100 days predicted recovery from the initial bone loss at 1 year.

These findings, said Petryk, have implications for the treatment of osteoporosis in children. The medications that are typically being used in adults with osteoporosis inhibit the harmful process of bone resorption. “However, we did not find an increase in resorption in children; we found that bone formation was reduced,” she said.

“Therefore,” she concluded, “it is critical to determine in future studies whether bone resorption is increased in children or not because that will determine what treatment would be appropriate.”

SOURCE: The Journal of Clinical Endocrinology and Metabolism, March 2006.

Provided by ArmMed Media
Revision date: July 9, 2011
Last revised: by Janet A. Staessen, MD, PhD